Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 41, NWS Mobile, AL

March 30, 2022Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this tornado warning at Mar 30, 2022, 8:34 PM CDT for Clarke County, Wilcox County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2022, 8:34 PM CDT (01:34 UTC)
Expired
Mar 30, 2022, 9:00 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clarke County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 153 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 6:39 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WFUS54 KMOB 310134
TORMOB
ALC025-131-310200-
/O.NEW.KMOB.TO.W.0041.220331T0134Z-220331T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
834 PM CDT Wed Mar 30 2022

The National Weather Service in Mobile has issued a

* Tornado Warning for...
  North central Clarke County in southwestern Alabama...
  West central Wilcox County in south central Alabama...

* Until 900 PM CDT.
    
* At 834 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Thomasville, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Clarke and west central Wilcox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3212 8752 3183 8773 3188 8789 3199 8786
      3199 8767 3200 8766 3200 8763 3213 8762
      3213 8756
TIME...MOT...LOC 0134Z 204DEG 46KT 3192 8776 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Black
1 follow-up statement
281 
WWUS54 KMOB 310154
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
854 PM CDT Wed Mar 30 2022

ALC025-131-310202-
/O.EXP.KMOB.TO.W.0041.000000T0000Z-220331T0200Z/
Clarke AL-Wilcox AL-
854 PM CDT Wed Mar 30 2022

...THE TORNADO WARNING FOR NORTH CENTRAL CLARKE AND WEST CENTRAL
WILCOX COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM CDT for south central
and southwestern Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for
western Clarke county unti 945 pm CDT.

LAT...LON 3212 8752 3183 8773 3188 8789 3199 8786
      3199 8767 3200 8766 3200 8763 3213 8762
      3213 8756
TIME...MOT...LOC 0152Z 204DEG 46KT 3213 8765 

$$
Black

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 6:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 30, 6:50 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
650 PM CDT Wed Mar 30 2022

.NEAR TERM /Now Through Thursday/...Products have been updated for
newly issued Tornado Watch 82 in effect for the entire area until
4AM Thursday. /13

&&

.AVIATION...
00Z issuance...A severe squall line will sweep across the area
this evening into the overnight hours. Low level wind shear will
be present through the first half of the period with strong
southerly winds. IFR to LIFR conditions will accompany the
stronger storms. VFR conditions are expected to develop in the
wake of the squall line. /13

&&

.PREV DISCUSSION... /issued 354 PM CDT Wed Mar 30 2022/

..SEVERE WEATHER OUTBREAK EXPECTED TONIGHT...

NEAR TERM UPDATE /Now Through Thursday/...A significant severe
weather outbreak will unfold across the forecast area this evening
into tonight. Multiple hazards are in effect for the region and
are broken down below.

Synoptic Overview: A potent upper level trough continues its march
east as it digs across the south-central Plains states this
afternoon. A vigorous lead shortwave is rounding the base of the
trough and will rapidly tilt negative as it ejects northeast across
the Great Lakes states. A split jet structure evolves over the gulf
coast states this evening allowing for ample upper level divergence
over the forecast area. At the surface, a low pressure system over
the midwestern states rapidly shifts northeast intensifying
considerably into the Great Lakes region. A surface cold front
trails to its southwest and will progress eastward across the
forecast area this evening. Hazards ahead of the front and in
association with the severe convection are discussed in more detail
below.

Non-Convective Winds: Intense non-convective wind gusts will occur
this evening ahead of any thunderstorms. A wind advisory is in
effect for all locations through late this evening. Wind gusts
upwards of 55mph can be expected in the wind advisory area. A High
Wind Warning is in effect for all of southeastern MS into
southwestern AL for wind gusts around 60mph. Given the slightly
slower progression of the convective line, I opted to add an extra
hour or two to the high wind warning duration now in effect
through 9PM CDT. Winds of this magnitude will be capable of
bringing down trees and powerlines across the area, resulting in
sporadic power outages.

Coastal Hazards: A High Surf Warning remains in effect through
Thursday evening owing to large breaking waves approaching 9 to 12
feet in the surf zone. Additionally, a Coastal Flood Warning is in
effect through Thursday morning thanks to the intense southerly
winds and wind gusts resulting in 2 to 3.5 foot inundation of
normally dry ground in the Mobile Bay area including the U.S. 90
Causeway, and 1 to 2 feet elsewhere where a Coastal Flood Advisory
is in effect. A High Risk of Rip Currents continues through Friday
night to account for dangerous rip currents along coastal beaches.

Severe Weather Event: A significant outbreak of severe weather is
expected tonight across the region. A line of strong to severe
thunderstorms has developed to our west continues rapidly
eastward through the remainder of the day into tonight. This line
of thunderstorms should impact southeastern MS after dark between
6pm and midnight, southwestern Alabama between 9pm and 3am, and
south-central AL into the FL panhandle between 12am and 5am. The
potential exists for widespread damaging wind gusts, with isolated
swaths of destructive winds approaching 80mph within the line of
thunderstorms. Additionally, storms pose a risk for strong,
potentially long track tornadoes (owing to the fast forward
progression of the line) embedded within the QLCS or from any
discrete /semi-discrete thunderstorms that develop ahead of the
line itself. The hail threat should be limited given the expected
storm mode but can't rule out hail to the size of quarters in the
most intense portions of the line or storms ahead of the line.

The environment is potent for severe weather this evening into
tonight. In general we anticipate there being around 1,000 to
1,500j/kg of SB/MLCAPE over the region through the evening hours,
diminishing somewhat to around 800 to 1,300j/kg tonight. Shear is by
no means hard to come by. Anticipate 40 to 50kts of effective shear
with 400 to 500m2/s2 effective SRH throughout the event for all
locations. These values may actually increase somewhat as the
nocturnal low level jet intensifies 925 to 850mb winds even more
increasing effective helicities to 500 to 600m2/s2 for spots
ahead of the line. 925 to 850mb winds of around 65kts supports a
considerable risk for damaging wind gusts in any convection. Wind
speeds approaching 80mph are possible in any bowing segments.
Given the rather extreme shear environment and expected sfc-3km
CAPE values approaching 100 to 200j/kg aiding in low level
stretching of surface vorticity, there is a decent possibility of
embedded tornadoes within the QLCS itself. Considering the
magnitude of shear/SRH, some of these tornadoes may be strong
(EF2+). If any discrete/semi-discrete convection can develop
sufficiently ahead of the line, these would have a better
potential for producing strong tornadoes. Given the fast forward
motion of the storms and line itself, any tornadoes have the
potential to be long track. There is some concern in afternoon
CAMs about the southern portion of the area across far
southwestern AL into the FL panhandle where the line may be a bit
more broken and/or discrete/semi-discrete convection can form. If
this materializes a greater localized tornado threat would evolve
over these areas. The line of severe storms should exit the CWA
prior to daybreak, bringing an end to the severe threat.

For Thursday, a few lingering showers or isolated storms remain
possible southeast of the I-65 corridor during the morning hours.
These diminish in coverage quickly into the early afternoon hours
and skies begin to clear rapidly from west to east. Temperatures
today top out in the lower 80's, with middle to upper 70's for most
areas Thursday. A few low 80's may be attainable across the FL
panhandle. Lows tonight will be cooler in the middle to upper 50's
over southeastern MS and lower 60's elsewhere behind the line.
MM/25

SHORT TERM /Thursday night Through Saturday night/...Upper level
trof axis rotates eastward across the OH River Valley Thursday
night with surface high pressure advancing eastward across the MS
River valley. Cold front sinks into the mid Gulf. A period of
rain-free weather is expected to close out the week. Overnight
lows Thursday night and Friday night look similar and cooler over
the interior with numbers dipping down into the mid 40s there.
Lower to mid 50s over the southern zones. Highs Friday mostly in
the lower to mid 70s. A secondary southern stream impulse at high
levels scoots east over the deep south Saturday and helps to
generate some lift north of a quasi-stationary front over the
central Gulf. This brings next round of showers and embedded
thunderstorms to the forecast area for Saturday. The higher rain
chances appear more focused along and south of a line from Wiggins
MS to Crestview FL Saturday. No severe weather is expected with
this feature. The impulse aloft moves quickly eastward Saturday
night with rain chances coming to an end.

Highs on Saturday range from 76 to 81. Lower to mid 70s along the
immediate coast. Lows Saturday night 46 to 52 interior to mid to
upper 50s coast. /10

EXTENDED TERM /Sunday Through Wednesday/...Surface high pressure
over the TN/OH River Valley Sunday slides eastward Monday. Rain-
free weather expected to open up the new week, but the pattern
appears to return to a more active one going into Tuesday.

The next weather system to watch will be moving across the
southern Plains on Monday with the global models indicating an
eastward advance across the Lower and Mid MS River Valley on
Tuesday. There is a good signal for sufficient ascent and deep
Gulf moisture to support high rain chances across our forecast
area on Tuesday. There is some spread and variability amongst
global spectral models this far out on the evolution and timing of
this next system. But will not be surprised to see severe weather
potential materialize going into the early to mid part of next
week. Will continue to watch over the coming days. /10

MARINE...A Gale Warning is in effect for the entire marine area
due to strengthening southerly winds along with frequent gusts to
gale force. The Gale Warning continues until 7 am Thursday by which
time a Small Craft Advisory will take effect through Thursday
afternoon for the open Gulf waters until the flow and seas subside.
A line of strong to severe thunderstorms will transit the marine
waters tonight capable of 50+kt wind gusts and waterspouts.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CDT tonight for ALZ053>060.

     Coastal Flood Warning until 6 AM CDT Thursday for ALZ263>265.

     High Wind Warning until midnight CDT tonight for ALZ051-052-261-
     263-265.

     High Rip Current Risk through late Friday night for ALZ265-266.

     Coastal Flood Advisory until 6 AM CDT Thursday for ALZ266.

     High Surf Warning until 6 PM CDT Thursday for ALZ265-266.

     High Wind Warning until midnight CDT tonight for ALZ262-264-266.

     Wind Advisory until 7 PM CDT this evening for ALZ262-264-266.

FL...Wind Advisory until midnight CDT tonight for FLZ203>206.

     High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     Coastal Flood Advisory until 6 AM CDT Thursday for FLZ202-204-
     206.

     High Surf Warning until 6 PM CDT Thursday for FLZ202-204-206.

     High Wind Warning until midnight CDT tonight for FLZ201-202.

     Wind Advisory until 7 PM CDT this evening for FLZ201-202.

MS...High Wind Warning until 9 PM CDT this evening for MSZ067-075-076-
     078-079.

     Wind Advisory until midnight CDT tonight for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory from 7 AM to 1 PM CDT Thursday for GMZ650-
     655-670-675.

     Gale Warning until 7 AM CDT Thursday for GMZ630>636-650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:52 PM CDTSevere Thunderstorm WarningMOBChoctaw53 min
Mar 30, 8:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile, Washington51 min
Mar 30, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw, Clarke, Washington63 min
Mar 30, 8:48 PM CDTTornado WarningMOBWashington42 min
Mar 30, 8:59 PM CDTTornado WarningMOBChoctaw, Clarke, Washington31 min
Mar 30, 9:25 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Clarke, Mobile, Washington65 min
Mar 30, 9:26 PM CDTTornado WarningMOBChoctaw, Clarke22 min
Mar 30, 9:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe, Wilcox38 min
Mar 30, 9:46 PM CDTSpecial Marine WarningMOB119 min
Mar 30, 9:48 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Clarke, Mobile, Monroe, Washington57 min
Mar 30, 9:53 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Escambia, Mobile, Washington52 min
Mar 30, 10:03 PM CDTTornado WarningMOBClarke, Washington15 min
Mar 30, 10:17 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBWilcox43 min
Mar 30, 10:24 PM CDTTornado WarningMOBMobile51 min
Mar 30, 10:31 PM CDTTornado Warning Tornado observedMOBMobile23 min
Mar 30, 10:36 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Conecuh, Escambia, Monroe, Washington and 1 more54 min
Mar 30, 10:36 PM CDTTornado WarningMOBMobile39 min
Mar 30, 10:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Mobile50 min
Mar 30, 10:46 PM CDTTornado WarningMOBBaldwin, Mobile44 min
Mar 30, 10:49 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Escambia, Mobile56 min
Mar 30, 11:04 PM CDTTornado Warning Tornado observedMOBBaldwin, Mobile20 min
Mar 30, 11:12 PM CDTTornado WarningMOBBaldwin48 min
Mar 30, 11:18 PM CDTTornado WarningMOBButler, Monroe, Wilcox28 min
Mar 30, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin67 min
Mar 30, 11:26 PM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Conecuh, Crenshaw, Escambia, Monroe and 1 more64 min
Mar 30, 11:32 PM CDTSpecial Marine WarningMOB118 min
Mar 30, 11:46 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Conecuh, Escambia44 min
Mar 30, 11:53 PM CDTTornado WarningMOBBaldwin37 min
Mar 31, 12:16 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin59 min
Mar 31, 12:23 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia67 min
Mar 31, 12:52 AM CDTSpecial Marine WarningMOB38 min
Mar 31, 1:19 AM CDTSpecial Marine WarningMOB116 min
Mar 31, 1:29 AM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw61 min
Mar 31, 1:43 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBCovington47 min
Mar 31, 3:11 AM CDTSpecial Marine WarningMOB49 min
Mar 31, 3:12 AM CDTSpecial Marine WarningMOB48 min
Mar 31, 3:35 AM CDTSpecial Marine WarningMOB40 min
Mar 31, 3:59 AM CDTSpecial Marine WarningMOB91 min
Mar 31, 4:00 AM CDTSpecial Marine WarningMOB30 min

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.